Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 28, NWS Midland/Odessa, TX

May 2, 2017

NWS Midland/Odessa, TX issued this red flag warning at May 2, 2017, 3:24 AM CDT. It took effect at May 2, 2017, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2017, 3:24 AM CDT (08:24 UTC)
In effect from
May 2, 2017, 1:00 PM CDT
Expired
May 2, 2017, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

210 
WWUS84 KMAF 020824
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
324 AM CDT Tue May 2 2017

...RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON AND
EVENING FOR HOT, WINDY, AND DRY CONDITIONS...

.Westerly flow aloft will result in dry air spreading over the
region, and temperatures warming above normal this afternoon. In 
addition, 20 foot westerly winds will increase to 20 to 30 mph 
over the Guadalupe Mountains through early evening. Fire weather
conditions look to improve after sunset when winds subside and
relative humidity increases.

NMZ115-020930-
/O.CAN.KMAF.FW.A.0020.170502T1800Z-170503T0100Z/
Southeast Plains-
224 AM MDT Tue May 2 2017

...FIRE WEATHER WATCH IS CANCELLED FOR SOUTHEAST NEW MEXICO 
PLAINS....


$$

NMZ114-TXZ258-022100-
/O.UPG.KMAF.FW.A.0020.170502T1800Z-170503T0100Z/
/O.NEW.KMAF.FW.W.0028.170502T1800Z-170503T0200Z/
Guadalupe Mountains-
224 AM MDT Tue May 2 2017

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR HOT,
DRY, AND WINDY CONDITIONS IN THE GUADALUPE MOUNTAINS....

The National Weather Service in Midland/Odessa has issued a Red 
Flag Warning, which is in effect from noon today to 8 PM MDT this 
evening. The Fire Weather Watch is no longer in effect. 

* WIND...Southwest 20 to 30 mph, gusts to 40 mph.

* HUMIDITY...5 to 15%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$
2 follow-up statements
709 
WWUS84 KMAF 021833
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
133 PM CDT Tue May 2 2017

...RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON
AND EVENING FOR HOT, WINDY, AND DRY CONDITIONS...

.Westerly flow aloft will result in dry air spreading over the
region, and temperatures warming above normal this afternoon. In
addition, 20ft winds over 20 mph and high fire danger are expected
over the Guadalupe Mountains through early evening... Red Flag
Warning in effect.  Fire weather conditions look to improve after
sunset when winds subside and relative humidity increases.

NMZ114-TXZ258-030200-
/O.CON.KMAF.FW.W.0028.000000T0000Z-170503T0200Z/
Guadalupe Mountains-
1233 PM MDT Tue May 2 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR HOT, DRY, AND WINDY CONDITIONS IN THE GUADALUPE MOUNTAINS...

* WIND...Southwest 15 to 25 mph, gusts to 35 mph.

* HUMIDITY...5 to 15%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$
697 
WWUS84 KMAF 030216
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
916 PM CDT Tue May 2 2017

NMZ114-TXZ258-030330-
/O.EXP.KMAF.FW.W.0028.000000T0000Z-170503T0200Z/
Guadalupe Mountains-
816 PM MDT Tue May 2 2017

...RED FLAG WARNING HAS EXPIRED FOR THE GUADALUPE MOUNTAINS...

Since only isolated critical conditions are expected through late
evening in gaps and passes in the Guadalupe Mountains, the Red 
Flag Warning has been allowed to expire. West winds will continue
to diminish this evening, while RHs slowly rise.  However, a 
strong cold front will move south through the Guadalupe Mountains 
between 400 and 600 am MDT, with winds abruptly coming from the
north behind it.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 1, 10:54 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 1, 10:54 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1054 PM CDT Mon May 1 2017

DISCUSSION...

See 06Z Aviation Discussion below.

AVIATION...

VFR conditions will prevail next 24 hours. Return flow has
resumed, and this will increase and become gusty during the afternoon.
AMS will nevertheless remain very dry. Despite this, forecast
soundings have afternoon temps reaching convective temps at West
Texas terminals, developing a high-based cu field of 9-12 kft
agl, beginning late morning invof KFST, and spreading north and
west into the afternoon. High cloud will increase beginning Tue
afternoon, as well.

PREV DISCUSSION... /issued 132 PM CDT Mon May 1 2017/

DISCUSSION...
In the upper levels the region will remain on east side of upper
ridge centered over CA.  The next upper trough moves down out of
Canada Tuesday and swings across the Panhandle Wednesday. As it
moves east Thursday will briefly have high pressure over the
region late in the week before another strong cut off low moves
down the West Coast and swings east.

After a very cool weekend have returned to mild wx across the
area today with sunny skies and a west wind. Marfa... Tatum... and
wink fell into the 30s this morning with a cool start for most
locations. Temperatures starting to recover today returning to
near normal in the 70s and 80s. By tomorrow 90s return. Looking at
another cold front midweek with seasonal temperatures rest of the
week. Readings warm over the weekend.

Precip changes continue to look low... may have a few storms skirt
the eastern CWA Wednesday along/behind the front. Will also have
another chance of storms Sunday/Monday with next upper trough.

FIRE WEATHER...
A warming and drying trend has begun today across west Texas and
southeast New Mexico with min rh/s expected to bottom out late this
afternoon in the 5 to 15 percent range. 20 foot wind speeds will
not be strong enough for critical fire weather conditions, but a
few spots, particularly in the higher elevations of the Guadalupe
Mountains, could approach near critical levels due to higher wind
speeds.

A weak cold front will track south across the region tonight and is
forecast to be located near the Pecos River by morning. South and
west of this front, overnight recovery is expected to be mainly poor
and fair north and east.

Southwesterly flow aloft will dissipate the front on Tuesday with
increasing 20 foot southwesterly winds returning to the Guadalupe
Mountains and southeast New Mexico Plains. Minimum rh/s will drop
to 5 to 15 percent in these areas so critical fire weather will
be possible in the afternoon through early evening. Will continue
the Fire Weather Watch Tuesday for these two regions. Elsewhere
min rh/s are expected to drop to near 15 percent or less but 20 foot
winds will remain too light for critical fire weather.

A cold front will move through the region Tuesday night with
increasing rh/s expected behind it across most areas, except
in the Big Bend on Wednesday. 20 foot wind speeds do not appear
to be strong enough at this time to support critical fire weather
conditions, but near critical conditions may be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  91  62  77 /   0   0  10  10
Carlsbad                       50  94  56  79 /   0   0   0  10
Dryden                         59  93  65  90 /   0   0  10  10
Fort Stockton                  57  94  61  83 /   0   0  10  10
Guadalupe Pass                 57  85  54  73 /   0   0   0  10
Hobbs                          49  89  53  74 /   0   0  10  10
Marfa                          41  88  45  80 /   0   0  10  10
Midland Intl Airport           55  92  62  79 /   0   0  10  10
Odessa                         55  93  61  80 /   0   0  10  10
Wink                           52  94  58  82 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Guadalupe Mountains-Southeast Plains.

TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Guadalupe Mountains.

&&

80/44/80
Hazardous weather outlook, May 2, 3:16 AM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
316 AM CDT Tue May 2 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
316 AM CDT Tue May 2 2017 /216 AM MDT Tue May 2 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Hot, dry and windy conditions will result in critical fire weather
conditions across the Guadalupe Mountains this afternoon through
early evening. A Red Flag Warning is in effect for this area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.